News & Blog
Opioid-induced Constipation (OIC )
November 13, 2015 | News Updates
Do you suffer from opioid-induced constipation (OIC)? This is the most common and challenging side effect of opioid pain-management. The World Institute of PainPathways Magazine, in partnership with drug manufacturer AstraZeneca recently released the findings of a 6 month survey they conducted with non-cancer pain patients and the results may surprise you:
- Patients found that the sooner they spoke to their physician about their symptoms, the better they were able to manage them. It is crucial that both patients and physicians get over their embarrassment about discussing OIC, because 1/3 of doctors do not mention it as a side effect, and 80% of patients said they were not comfortable talking to their doctor about OIC.
- 90% of patients that start taking less or stop taking their opioid medication due so because of OIC.
- Current OIC literature reports depression in 11-19% of users; this survey shows depression to be an issue in almost 50% of the respondents. Instead of the standard Constipation-Quality of Life questionnaire tool used by physicians, this survey asked about sexual intimacy and diet. Readers also reported embarrassment, low self-esteem, social isolation, anger, frustration and irritability in relation to OIC.